Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 100, NWS Charleston, WV

August 23, 2001Boone County, Raleigh County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 23, 2001, 2:50 PM EDT for Boone County, Raleigh County, West Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 2:50 PM EDT (18:50 UTC)
Expired
Aug 23, 2001, 3:30 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Boone County, WV, Raleigh County, WV

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:00 PM EDTHail 0.75Van, WV
Aug 23, 3:25 PM EDTHail 0.88Beckley, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

616 
WUUS51 KRLX 231850
SVRRLX
WVC005-081-231930-
/NEW.KRLX.SV.W.0156.231850-231930/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
250 PM EDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN WEST VIRGINIA...
  RALEIGH COUNTY IN WEST VIRGINIA...

* UNTIL 330 PM EDT...

* AT 241 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A 
SEVERE   THUNDERSTORM IN EASTERN BOONE COUNTY MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WHITESVILLE...BECKLEY.

--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:50 AM EDT, 5 hours earlier.

Area forecast discussion, Aug 23, 9:50 AM EDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
950 AM EDT THU AUG 23 2001

PRECIPITATION HAS MOVED INTO NORTHERN SECTIONS ALREADY AND CLOUDS
SHOULD REMAIN IN PLACE THERE THE REST OF THE DAY.  THEREFORE...HAVE
LOWERED HIGH TEMPERATURES THERE.

OTHERWISE...NO SIG CHANGES.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/AAR

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:29 PM EDTSevere Thunderstorm WarningRLXClay31 min
Aug 23, 3:04 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas41 min
Aug 23, 3:25 PM EDTSevere Thunderstorm WarningRLXLogan35 min
Aug 23, 3:32 PM EDTSevere Thunderstorm WarningRLXRaleigh43 min
Aug 23, 3:40 PM EDTSevere Thunderstorm WarningRLXMingo35 min
Aug 23, 3:46 PM EDTSevere Thunderstorm WarningRLXClay, Nicholas29 min
Aug 23, 3:58 PM EDTSevere Thunderstorm WarningRLXWyoming32 min
Aug 23, 4:30 PM EDTSevere Thunderstorm WarningRLXWyoming30 min
Aug 23, 4:59 PM EDTSevere Thunderstorm WarningRLXPutnam31 min
Aug 23, 5:24 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha36 min
Aug 23, 5:59 PM EDTSevere Thunderstorm WarningRLXBraxton31 min
Aug 23, 6:39 PM EDTFlash Flood WarningRLXRandolph3 hr
Aug 23, 6:43 PM EDTFlash Flood WarningRLXCalhoun3 hr
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXMcDowell, Wyoming34 min
Aug 23, 7:26 PM EDTSevere Thunderstorm WarningRLXRaleigh34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.